Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


How Do I NOT Look Like I have AIDS?
Jul 2, 2005

Hi Doctors,

I am a 32 year old guy newly diagnosed with HIV 6 months ago.Whilst still scared of dying a horrible, agonising premature death, I'm slowly coming to terms with things.

My CD4 count is 680 and my VL is 35000. My doctor says (and I hope he's right!) that it would probably be 3-4 years until I start needing medications. Do you think this is about right?

Secondly, do you think that in 3 or 4 years there will be some really great advances in treating HIV? While 3-4 years sounds a long time, I realise that with research, testing etc., that in the world of drug development it is not really that long?

I can handle a lifetime of medication (I think - or hopefully until a cure comes along!), but what really scares me is this lypodystrophy (sorry if I spelt it wrong!). Does this occur in all patients with HIV? And does it occur naturally or as a side-effect of taking medications? Ok, I'm no Brad Pitt, but I like the way I look now! How do I keep my physical appearance the same so I don't have to walk down the street having a face that someone will run away from on sight?

Please help! Thank you so much for your forum.

Response from Dr. Pierone

Hello and thanks for posting.

Your numbers are not bad and I agree with your doctor that it is unlikely that you will need to go on therapy within the next 4 years.

There is a huge effort underway to improve HIV therapeutics, not just better drugs, but innovative approaches like immune-based (therapeutic vaccines) and gene therapy. My personal belief is that we are on the cusp of advances in therapy with will transform the way HIV is treated within the next 5 years.

The face of lipodystrophy that you mention is facial lipoatrophy. This complication of therapy has been most strongly linked to d4T (Zerit) and AZT. Not everyone gets it and for those that do have it already there are several facial fillers on the market (depending where one lives) that are quite effective. One can lower the risk of getting lipoatrophy be avoiding these above-mentioned medications. Or for those with lipoatrophy, switching off these agents will improve things.



Previous
Consequences of not starting meds?
Next
Re: What to do . . .

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement